Can the tyrosine kinase inhibitors trigger metabolic encephalopathy in cirrhotic patients?
Giovanni Brandi, Department of Experimental, Diagnostic and Specialty Medicine, University of Bologna, Policlinico Sant'Orsola Malpighi, Via Massarenti 9, 40138 Bologna, Italy
Tel: +39 051 6363838/+39 051 6364536
Fax: +39 051 6364037
Sorafenib is the standard treatment of advanced hepatocarcinoma (HCC) in cirrhotic patients with preserved liver function. It shares many adverse effects with other tyrosine-kinase (TK) inhibitors and antiangiogenic drugs. TK inhibitors could have a direct toxicity on CNS, both by interfering with TK-related pathways and by inhibiting angiogenesis.
The aim of this study was to investigate whether sorafenib administration can be associated to metabolic encephalopathy in patients with cirrhosis.
We retrospectively reviewed medical records of all cirrhotic patients treated with sorafenib for HCC afferent at our Department from January 2009 to December 2011.
Among 62 patients, we identified 10 patients with clinically significant cognitive impairment. Seven of these were clearly diagnosed with overt hepatic encephalopathy (HE), one with brain metastases and two with drug-related toxic-metabolic encephalopathy. These last two cases were characterized by severe cognitive impairment, mood alteration and memory deficit. Clinical exam, blood tests and brain CT excluded organic causes of encephalopathy and precipitating factors of HE. Sorafenib discontinuation was associated with complete reversal of the syndrome, which recurred on drug re-administration in one case.
Our study suggests that sorafenib may be a precipitating factor of metabolic encephalopathy in cirrhotic patients with advanced HCC. This neurological syndrome appears to be not responsive to the conventional treatment for HE, but it is fully reversible by drug discontinuation. It can be speculated that the potential direct neuronal action of sorafenib may represent a trigger for the onset of metabolic encephalopathy in a subset of cirrhotic patients.